Propylene glycol is a synthetic chemical that is used as an ingredient in products ranging from antifreeze to cosmetics. It is also often added to food coloring and flavoring. Ingested in small amounts, propylene glycol does not seem to have a toxic effect. However, in the very rare case that larger amounts are ingested, it can lead to problems such as renal failure or central nervous system disruptions.
Propylene glycol has a chemical formula of C3H8O2; it is a clear, colorless liquid hydrocarbon substance produced in a continual industrial manufacturing process. According to Dow Chemical, the process uses propylene oxide, a by-product of petrochemical manufacturing, and water as raw materials; no plant or animal products are involved.
Propylene Glycol Exposure
Propylene glycol is considered non-toxic and is in fact found in many food products, including ice cream and other processed foods. (It is also used as a non-toxic alternative to the highly toxic antifreeze, ethylene glycol.) In this instance, the World Health Organization has determined that 25 milligrams of propylene glycol for every kilogram of body weight is an acceptable ingestion amount. In other words, a 150 pound person could safely drink over 3 and a half pounds of pure propylene glycol! At this level, research has shown there are no acute toxic or carcinogenic effects.
Propylene Glycol Toxicity
When ingested in amounts far exceeding the acceptable limits (about a half a gallon of pure propylene glycol for a 150 pound person), propylene glycol can have toxic effects. The most prominent danger is that of central nervous system depression, which can lead to decreased heart rate and slowed breathing. In studies with rats, chronic exposures to high levels of propylene glycol showed damaging effects on red blood cells. Other issues which present in cases of toxic levels of exposure include seizures, coma and renal failure. Populations that are at particular risk are small children.
Propylene Glycol Safety
It is unlikely that propylene glycol toxicity will occur under normal circumstances. The most likely cause of such toxicity is an overdose of injectable medications that contain propylene glycol. Health professionals will be able to offer guidance as to the next steps that should be taken if this happens.